Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 28, 2023, 5:11 PM EDT for Forsyth County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2023, 5:11 PM EDT (21:11 UTC)
- Expired
- Apr 28, 2023, 6:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:03 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 28, 4:03 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 403 PM EDT Fri Apr 28 2023 .SYNOPSIS... A quasi-stationary front over north-central NC will settle southeast across the area tonight. The front will lift north once again and into the mid-Atlantic on Saturday. A strengthening low pressure system will track through the Carolinas on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Friday... A quasi-stationary, wedge front was draped across the I-85/I-40 corridor early this afternoon, with a distinct wind shift and a sharp temperature gradient setting up along this boundary. North of this line, stubborn northerly flow has kept CAD-modified air wedged into place. This may serve as a limiting factor for the northward extent of instability, but south and west of the boundary, the warm sector is heating up ahead of an approaching shortwave, priming the atmosphere as convection initiates in far W North Carolina by 20z. This convection will spread eastward through the evening, and the majority of it is expected to focus on an axis paralleling the aforementioned boundary. This boundary should lift northward as diurnal temperature maximums are realized, focusing the most likely PoPs from the Triad into the Triangle. Further south into the Sandhills, convection remains possible, but more scattered in nature. The main window for thunderstorms in the Triad will be from 21z-01z, progressing eastward into the Triangle by 00z and decaying across the entire area as daytime heating is lost into the overnight hours and the best dynamics depart to the east with the exiting surface low. Hail is expected to be the main hazard type within tonight's storms, but frequent lightning and gusty winds are also likely. Straight- line hodographs and 1000-1500 J/kg of CAPE suggest the potential for splitting supercells into the evening hours. Slightly backed winds immediately to the north of the boundary could locally enhance the wind threat within some storms; this is a mesoscale trend that will need to be monitored as the frontal boundaries shift and the surface low evolves with time. The aforementioned frontal boundary should sag southward overnight and exhibit more cold frontal characteristics as it does so, influenced by the outflow and cold pools of the evening's convection. Behind FROPA, winds calm and temperatures cool to the dewpoint, thus introducing widespread areas of fog and the potential for dense fog into the forecast for the early hours of tomorrow morning. This fog should form in the northern third of the forecast area by 06z on Saturday morning and spread southeastward through 11Z before clearing as the sun starts to rise. Forecast soundings support this fog formation and exhibit a very moist column overnight at northern and western sites, where dense fog is more likely. These conditions should keep overnight minimum temperatures warmer than climatological averages across the area. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 400 PM Friday... A vigorous shortwave trough that originated in highly amplified nrn stream flow over wrn NOAM will have amplified into the srn Plains and formed a closed mid/upper-level cyclone there at the start of the period, while a separate nrn stream trough will have amplified strongly from cntl Canada to the upr MS Valley. The srn of the two will subsequently eject across the Deep South and Southeast through Sat night, while phasing with a rapidly strengthening srn stream jet across the South Atlantic states. A ribbon of convectively-enhanced vorticity and embedded MCVs from a large MCS forecast to develop across the Gulf coast/FL/nern GOM will precede that vigorous, ejecting trough and overspread the Carolinas early Sat night. At the surface, the wedge front will have settled across sern NC by Sat morning; and this boundary will retreat north across the srn middle Atlantic once again through Sat afternoon, with the south to north erosion of morning (dense) fog and stratus through the afternoon. Deepening low pressure, to around 995 mb, will then track northeast around the srn rim of the Appalachians and across the wrn Carolinas through 12Z Sun. The sensible weather related to the pattern described above will feature a dry and capped warm sector over cntl NC Sat into the first half of Sat night, with temperatures warming into the mid/upr 70s to lwr/mid 80s. Much like this past night, a band of leading stratiform rain and following elevated convection will then spread nwd across the Carolinas through Sun morning. Any severe threat prior to daybreak will be from elevated storms (including supercells) primarily over the srn-wrn NC Piedmont, with an attendant risk of hail. Lows will dip into the upr 50s to lwr 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 242 PM Friday... Busy weather will continue into Sunday as a southern stream closed low races eastward through the Southern Plains and into the Southeast. As it moves east it will open up into an open wave but with abundant forcing for ascent and moisture transport ahead of it, widespread showers will overspread the area and will be ongoing across the entire area at daybreak Sunday. There could also be some elevated convection with these early morning showers as some degree of MUCAPE (on the order of 300-500 J/KG) will be present across the area. Meanwhile, a sub 1000-mb surface low is forecast to develop with this wave and track through central NC during the daytime hours with much of the area residing within its warm sector. Highs Sunday should range from the lower 70s in the NW Piedmont to near 80 across the Coastal Plain. There could be a brief window for severe weather in these areas where anywhere from 500-1000 J/KG of surface-based instability should be realized. This is also the area highlighted in the SPC Day 3 MRGL outlook. Any storms that develop will be immediately ahead of the surface cold front which should sweep through the area rapidly Sunday afternoon/evening. Showers will rapidly end from west to east and most spots should be dry by midnight. This cold front will usher in a period of much cooler temperatures across the area. Sunday's wave will eventually be absorbed into the quasi-stationary closed upper low over the Great Lakes on Monday, which will continue to provide a persistent northwesterly flow aloft across much of the eastern CONUS this week. As such, dry weather and below normal temperatures are expected each day across central NC with highs in the upper 60s to low 70s and lows in the 40s. Model agreement and ensemble solutions vary late next week with some showing dry weather carrying through right into next weekend, while others bring through a wave within the NW flow aloft. Given the wide variety of solutions I'm hesitant to introduce much more than 20-30 percent chances of precip into the forecast for next Friday. As the Great Lakes low eventually departs the area, the flow aloft should gradually become more zonal and temperatures will begin a slow moderation back toward normal values. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 242 PM Friday... First 24 hours: VFR and MVFR conditions are currently being reported across the region as we are are wedged between a warm front to the eastern Coastal Plain and a cold front moving over the NW Piedmont region. On satellite, breaks in the cloud can be seen but expected to become widespread overcast by the later afternoon. Expect conditions to deteriorate at the northern TAF sites with scattered storms moving across the northern portion of the CWA later this afternoon and evening. At times, conditions will be on the MVFR/IFR line as ceilings and visibilities will be reduced. After the rain moves out, moisture will still remain and foggy conditions will be probable at the northern most TAF sites, with a slight chance at KFAY. Timing on the development of the fog is anywhere from 06z to 08z and lasting until after sunrise. Expect VFR conditions for most of the day Saturday before the next shortwave moves into the region. Winds will be light and variable before coming W/SW at the end of the TAF period. Outlook: Another wave of low pressure will move across the region bring back chances of sub-VFR conditions Sunday. VFR conditions are expected Monday through Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...JM SHORT TERM...MWS LONG TERM...Leins AVIATION...CA
Hazardous weather outlook, Apr 28, 4:10 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 410 PM EDT Fri Apr 28 2023 NCZ007>011-021>028-038>043-073>078-292015- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- 410 PM EDT Fri Apr 28 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered thunderstorms this afternoon and evening will be capable of producing large hail and damaging wind gusts. Areas of fog will become dense overnight into early Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms capable of hail, damaging wind gusts, and an isolated tornado will be possible on Sunday, especially along and east of the US-1 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening and again on Sunday. NCZ083>086-088-089-292015- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 410 PM EDT Fri Apr 28 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Patchy dense fog will be possible tonight into early Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms capable of hail, damaging wind gusts, and an isolated tornado will be possible on Sunday, especially along and east of the US-1 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 45 min |
| Apr 28, 6:50 PM EDT | Special Weather Statement | RAH | Wake | 40 min |
| Apr 28, 7:18 PM EDT | Special Weather Statement | RAH | Franklin | 42 min |
| Apr 28, 7:41 PM EDT | Special Weather Statement | RAH | Nash | 34 min |
| Apr 28, 7:44 PM EDT | Special Weather Statement | RAH | Wilson | 46 min |
| Apr 28, 7:58 PM EDT | Severe Thunderstorm Warning | RAH | Nash, Wilson | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.